Patients experiencing delirium
How do I know if a patient has delirium?
Listen to what they’re saying, this is where you get the clues – what they’re saying can sound bizarre ‘get me out of here, you want to experiment on me, I’m not an animal-let me go’.
Delirium is a problem for elderly patients in hospital – it affects up to a third. They can be confused with poor attention and they may be very frightened thinking that they’re being chased, tortured, wanted by the police etc. The onset is sudden and may be caused by an infection, medication and/or pain. Here we need to keep reassuring the patient that they’re in hospital, they are ill and we are treating them, they are safe here – you may have to repeat this time and time again. Each trust will have a Delirium Protocol which will suggest medication that is helpful, often Haloperidol, while the patient is very frightened they may need this. As soon as they are calmer it can be stopped.
A patient can have an acute episode of delirium when they already have a diagnosis of dementia. There is some helpful guidance on this here:
RCN Commitment to the care of people with dementia in hospital settings. https://www.rcn.org.uk/__data/assets/pdf_file/0011/480269/004235.pdf
Other useful resources:
Guidance on cognitive assessment
- Scottish Intercollegiate Guidelines Network 86 – Management of patients with dementia: a national clinical guideline. www.sign.ac.uk
- For further guidance by the Department of Health and the Alzheimer’s Society on the assessment of cognitive function, please visit: www.dementia.dh.gov.uk
Delirium assessment tool
- The confusion assessment method (CAM) (Inouye et al 1990) differentiates delirium from other causes of cognitive impairment.
Patients in intensive care units also get delirium (also called ITU Psychosis as the patient can have hallucinations and delusions) again caused by medication e.g steroids, benzodiazepines and others, infection/physical condition, many painful interventions, sleeplessness, noise-all of these contribute.
Practical things such as wearing face masks, playing music can help. Also ITU psychosis can go unnoticed as the patient may be too frightened to tell staff or may be intubated. We need to listen to what the patient’s saying during and after – the clues are usually there. If they say that they’re frightened and the nurses are dealing in illegal drugs it’s clear they’re have delirium. Reassurance is critical. Explain that the medication and the conditions in ICU can give strange thoughts. Use relaxation techniques, breathing exercises alongside a calm, reassuring approach.
Add a personal note to this page
You can use this as a little notepad. If you want to save your notes, please see the guidance below.
To save your notes you can copy and paste them on to wherever you like (e.g. a Word doc). To save them on this page you will need to register. This way, you’ll be able to return to them later. Click here to sign in or register.